What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 31, 3:18 AM MST, 28 minutes earlier.
Area forecast discussion, Jan 31, 3:18 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
318 AM MST Tue Jan 31 2023
.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM MST Tue Jan 31 2023
The main weather hazards through Wednesday are the ongoing
dangerously cold temperatures that will finally break today, along
with strong winds and significant blowing snow expected in the wind
prone areas.
Despite strong warm air advection at 700-mb tonight, much of the
region has been able to have the surface decouple, leading to
tanking temperatures once again. GOES infrared satellite imagery
shows a region of mid-level clouds along the I-80 corridor from
Cheyenne to Sidney moving out. To the north, the low-lying areas
outside of the warmer westerlies are giving impressively cold
brightness temperatures. Several pixels are even colder than -40C.
Very cold brightness temperatures are also showing up in the North
Platte River valley, particularly in Converse county. Numerous
stations have reported actual temperatures colder than -20F in these
areas, with the most impressive so far of -32F in Dixon. The
extremely cold areas luckily have light winds, but it doesnt't take
much at these temperatures. Thus, opted to upgrade to a Wind Chill
Warning for the lower elevations of Carbon and Albany counties, as
well as Converse County. A few wind chill values less than -30F are
showing up further east, but these appear to be more isolated to
local low spots rather than widespread as they appear further west.
The Wind Chill Advisory therefore still appears to cover the hazard
well, but localized areas are likely seeing Warning criteria being
met. While the wind prone areas are warmer, strong winds are
starting to develop which is leading to wind chills of -20 to -35F
anyway. Sunny skies, increasing winds, and warm air advection will
likely allow all wind chill headlines to expire on time at 9AM.
With the edge taken off the brutal cold today, focus turns to a
potentially significant wind/blowing snow event in the wind prone
areas. A strong surface high is building in across western Wyoming,
leading to a strong cross-barrier MSLP gradient. The winds aloft are
not very impressive this morning, but the strong surface forcing
should be enough to activate winds through the typical gap areas. In
fact, observations show winds already increasing in the typical
areas, with a few 50+MPH so far in the Arlington area, and 45+MPH at
Bordeaux. It's tricky to see how the snowpack is responding on dark
webcams, but there is some evidence of blowing snow. A few
visibility sensors have also periodically dropped to as low as 1/2
mile with gusts in the mid 40s. Both wind prone areas received
10+ inches of new snow of fairly low density. This is on top of a
snowpack that hadn't crusted over by the time the new snow began.
Therefore, it seems primed to lead to significant blowing/drifting
snow in the Arlington/Elk Mountain areas and near Bordeaux. Will
continue to maintain a wait and see approach for potential
Blizzard warnings. It is certainly possible that the winds will be
strong enough to create a ground blizzard, but don't have the
confidence to issue one in advance. However, if visibility drops
to below one- quarter mile at a few sites, will likely move
quickly to upgrade to a Blizzard Warning.
One tricky aspect of the upcoming wind forecast is the timing.
Guidance shows the SW Wyoming surface high weakening by mid-morning,
which will likely lead to a lull in the strong winds. MSLP gradients
climb again after 00z, along with 700-mb wind speeds per the GFS and
700-mb height gradients. If winds see a break during the daytime
hours, we do expect them to return in force overnight tonight into
Wednesday. The second part looks good for the Arlington area, with a
little lower confidence at Bordeaux. The surface trough is located
fairly close to I-25, which may be a tad too far west. We will also
have to keep an eye on the I-80 summit for a potential expansion of
the High Wind Warning. The wind direction (WSW) doesn't look
excellent for that area in the first part this morning, but early
Wednesday morning could be a little better. The question is if the
stronger winds aloft/pressure gradients will evacuate before this
happens. Due to this concern, don't have the confidence to expand a
watch or warning for that area, but will need to continue to monitor
the 09z to 18z Wednesday timeframe for strong winds and blowing
snow. The surface trough will get pulled well to the east on
Wednesday as a subtle shortwave pushes through our area during the
day. This is likely to allow winds to spread eastward across the
high plains Wednesday morning. Don't think this will reach high wind
criteria outside of the wind prone areas, but impactful blowing snow
could be a concern Wednesday for a broader area of Laramie, Platte,
and perhaps Goshen counties.
Finally, we can also discuss an end to the very cold temperatures. A
slow warming trend begins today and continues through the long term
period described below. A weak ridge over the west coast this
morning will slowly push east over the next few days as a few weak
shortwave continue to pass through in the NW flow aloft. 700-mb
temperatures are expected to recover nicely, and should climb from
about -18C/-20C now to -8C or so by tonight. Warming will be more
gradual after that, but each day will help to scour out the brutal
cold. Areas east of the Laramie range should manage to get to the
low to mid 20s today, and low to mid 30s tomorrow. With clear skies
and snow cover tonight, areas outside of the wind should be below
guidance once again, but not nearly as cold as the last few nights.
.LONG TERM...(Thursday through Monday)
Issued at 300 AM MST Tue Jan 31 2023
Starting off Thursday with a strong ridge of high pressure from
southern California...north to western Montana. CWA in northwest
flow. Looks like the arctic boundary lays across the Nebraska
Panhandle...northwest to Douglas Thursday morning. A dry forecast
Thursday with all guidance dry.
Winds could be an issue Thursday as Craig/Casper 850/700mb height
gradients remain elevated. Did not crank up winds from guidance
as GFS 700/800mb winds stay below 40kts. Will need to keep an eye
on this in later forecasts.
Winds do begin to increase above 40kts Thursday night into Friday
however with 750mb winds up near 50kts over the Summit and near
Bordeaux.
Best chance for strong winds appears to be Friday late morning
into the afternoon as upper ridge axis passes through. Arctic
boundary well east and northeast of the CWA with 700mb
temperatures up near freezing. This could lead to afternoon highs
in the 40s. Did temper temperatures some with existing snowpack in
place. Definitely warmer though than what we are experiencing now.
Next chance for precipitation looks to be Friday night into
Saturday as upstream shortwave moves into the area from the west.
Snow expected to be confined to our western mountains though...so
most locations remain dry.
Better chances for snow Monday as a strong low pressure system
develops near the four corners area. Generally good agreement
between the GFS and ECMWF on timing and placement of the QPF
associated with this system.
Turns colder next week behind this system with GFS 700mb
temperatures back down near -12C. But this should be short lived
as ridging builds back into the area from the west and 700mb
temperatures back up near -1 to -3C Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 950 PM MST Mon Jan 30 2023
VFR expected at all terminals through the forecast period. Most
terminals will see VRB winds overnight into midday Tuesday. MIFG
chances are low at this time, so have left them out for areas that
have VRB winds. The most probable areas will be along and near
the North Platte River Valley (KBFF & KSNY) if MIFG does occur
overnight. Wind gusts expected to increase to 25-30 knots at
KRWL, with remaining terminals experiencing 15 knots or lower for
westerly winds/gusts on Tuesday afternoon.
&&
.FIRE WEATHER...
Issued at 300 AM MST Tue Jan 31 2023
Minimal fire weather concerns over the next several days due to
widespread recent snowfall and cold temperatures. Expect a gradual
warming trend towards near average temperatures by Thursday and
Friday. Strong winds and widespread blowing snow are likely for
the wind prone areas today through Wednesday, with breezy
conditions and patchy blowing snow possible elsewhere. Strong
winds may return on Thursday into Friday for the wind prone areas.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 9 AM MST this morning for WYZ102-103-
106>108-112-114-116>119.
Wind Chill Warning until 9 AM MST this morning for WYZ101-104-
105-109>111-113-115.
High Wind Warning until 2 PM MST Wednesday for WYZ106-110.
Winter Weather Advisory until 2 PM MST Wednesday for WYZ106-110.
NE...Wind Chill Advisory until 9 AM MST this morning for NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...MN
LONG TERM...GCC
AVIATION...BW
FIRE WEATHER...MNHazardous weather outlook, Jan 31, 3:23 AM MST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
323 AM MST Tue Jan 31 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
011030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
323 AM MST Tue Jan 31 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Dangerously cold temperatures are in place this morning. Wind
Chill Warnings and Advisories are in effect until 9AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Breezy to windy conditions on occasion over the next several days
could produce patchy blowing snow and hazardous travel.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-011030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
323 AM MST Tue Jan 31 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Dangerously cold temperatures are in place this morning. Wind
Chill Warnings and Advisories are in effect until 9AM. Strong
winds are likely through tonight with gusts up to 70 MPH expected.
The strong winds will create significant blowing and drifting
snow, potentially nearing ground blizzard conditions. High Wind
Warnings, Winter Weather Advisories, and Wind Chill
Warnings/Advisories are in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Continued rounds of strong winds and blowing snow will be possible
through the weekend.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 31, 12:51 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1251 AM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM EXTR WIND CHILL 2 NW SHIRLEY BASIN 42.38N 106.24W
01/31/2023 M-52 F CARBON WY MESONET
MESONET STATION WY44 2.3 NW SHIRLEY BASIN
(WYDOT).
&&Local storm report, Jan 31, 1:08 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
108 AM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM EXTR WIND CHILL 2 E DIXON 41.03N 107.50W
01/31/2023 M-40 F CARBON WY AWOS
AWOS STATION KDWX DIXON AIRPORT - DWX.
&&Local storm report, Jan 31, 1:09 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
109 AM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM EXTR WIND CHILL 1 ESE SINCLAIR 41.77N 107.09W
01/31/2023 M-34 F CARBON WY MESONET
MESONET STATION WY14 1.5 E SINCLAIR (WYDOT).
&&Local storm report, Jan 31, 1:12 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
112 AM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM EXTR WIND CHILL 1 WNW SEMINOE DAM 42.16N 106.91W
01/31/2023 M-42 F CARBON WY MESONET
HADS WEATHER STATION AT SEMINOE DAM
&&
MNLocal storm report, Jan 31, 1:33 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
133 AM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM EXTR WIND CHILL 1 N ROLLING HILLS ESTAT 42.92N 105.85W
01/31/2023 M-30 F CONVERSE WY MESONET
MESONET STATION CW3201 ROLLING HILLS.
&&Local storm report, Jan 31, 2:16 AM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 AM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM EXTR WIND CHILL 3 N DOUGLAS 42.80N 105.38W
01/31/2023 M-32 F CONVERSE WY ASOS
ASOS STATION KDGW DOUGLAS AIRPORT - DGW.
&&